Texas, 2021High Wind in Texas, October 27, 2021
October 27, 2021 · NWS AMA · 16 events in 11 counties and zones
A vigorous low pressure system crossed the plains during the overnight hours ushering a strong front through the area. The combination of rapidly deepening low to the east and high pressure surging into the area in its wake led to a prolonged period of severe winds across the area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous low pressure system crossed the plains during the overnight hours ushering a strong front through the area. The combination of rapidly deepening low to the east and high pressure surging into the area in its wake led to a prolonged period of severe winds across the area. Sustained winds reached 40 to 50 mph and some areas saw gusts of 60 mph or more. Some isolated damage and power outages occurred due to the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 27, 4:50 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Oct 27, 4:50 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
550 AM CDT Wed Oct 27 2021
.AVIATION...
For the 12Z TAFs:
VFR conditions are expected at all three terminals throughout the
valid TAF period. Main concern for this period is the strong wind
speeds through the early evening hours. Gusts could reach as high
as 45 knots today. This is due to a strong stacked northerly jet
from near the surface to as high as 500 mb. Wind speeds will
finally decrease around sunset.
Guerrero
&&
.PREV DISCUSSION... /Issued 403 AM CDT Wed Oct 27 2021/
SHORT TERM (Today through tonight)...
Overview:
The short term will be dominated by strong wind speeds behind a
cold front passing through the Panhandles as of writing this.
Strong wind speeds will continue now through late this
afternoon/early evening. With dry grasses still in place, and the
strong wind speeds expected today, we will be looking at another
round of potential fire weather conditions across the Panhandles.
Caution should be exhibited with any outdoor sparks or flames.
* High Wind Warning:
- Location: Northwest Panhandles
- Timing: Now through 7 pm tonight
- Wind Speeds: Sustained 30-40 with gusts near 60 mph
- Impacts: Difficult travel for high profile vehicles. Damaging
winds could blow down trees and power lines.
* Wind Advisory:
- Location: The remainder of the Panhandles.
- Timing: 4am to 7pm
- Wind Speeds: Sustained 25-35 mph with gusts as high as 50-60
mph
- Impacts: Unsecured items will be blown around. Tree limbs could
be blown down with isolated power lines down as well.
* Red Flag Warning:
- Location: Western portions of the forecast area
- Timing: This afternoon
- Impacts: Arching power lines could create fires and wind speeds
could lead to fast fire growth given the state of the fuels.
Further Details:
Modest height rises (~4-6mb/3hr) will continue this morning along
with a shallow mixed boundary layer. Forecast soundings indicate
the potential for mixing of a stout 55-65 knot jet this morning
which happens to be around 2-3K feet AGL. With the front still
traversing through the area, we have at least some gradient wind
component as well helping lead to this strong wind potential as
well. This afternoon we do lose--to some degree--the gradient
component of the wind, but forecast soundings still indicate a
well mixed boundary layer with a stacked jet aloft, albeit not as
strong as this mornings low level jet. Nevertheless, all things
considered, we will have strong northerly sustained wind speeds
today in addition to gusts as high as 50-60 mph. This will make
travel difficult on west to east roadways/highways, especially for
high profile vehicles. Light outdoor items that are not secured
will be blown around and/or damaged. Wind speeds will finally
start to relax late afternoon/early evening, but still on the
breezy side overnight around 15-25 mph.
Confidence in the strong winds is overall moderate to high, and
we have actually extended the high wind warning to go longer than
the initial issuance given the current forecast.
Guerrero
FIRE WEATHER...Today...
RFTI values today will range from 3-4. Temperatures are the
limiting factor today, but generally these wind driven events will
when out when we have receptive fuels (which we do), even when we
have minimum RFTI values for RH today. ERC values today will
range from about the 50th to near the 80th percentile. RH values
will drop down to around 15-20 percent today for central and
western parts of the Panhandles. A high wind warning and wind
advisory are in effect today as we could see gusts as high as
50-60 mph. Twenty foot winds will range from about 25 to 35 mph
this afternoon. All that said, a Red Flag warning will be in
effect this afternoon until 7 PM for central and western parts of
the Panhandles. A Fire Danger Statement will be in effect
elsewhere across the Panhandles.
Guerrero
LONG TERM...Thursday through Tuesday...
Synopsis: Windy conditions will persist for one more day before
finally settling down some on Friday. The strongest winds on
Thursday will be across the eastern half of the area, where north
winds could again gust over 50 mph in the late morning and
afternoon. Wind highlights may be needed Thursday, but want to
keep today's highlights in the focus for now. The strong winds
could also promote fire growth despite high temperatures in the
60s (see fire wx discussion below). After Thursday, mainly
tranquil conditions are expected until around the middle of next
week when big changes may be in store as a cold Canadian airmass
tries to shift into the area. For more information, see details
below:
Details: The latest model and ensemble suites are in decent
agreement through the end of this week, but start to diverge into
the weekend and especially next week. The area will start out in
strong north northwest flow aloft on the backside of the slowly
departing upper level trough. A stacked jet will remain over the
eastern half of the area through Thursday, with an impressive 70
to 90 knot 500mb jet overlapping a 50 to 60 knot jet at 700mb. Dry
air will be filtering in behind the system, keeping skies cloud
free and allowing for efficient mixing. Thus, have kept windy
conditions for Thursday with gusts upwards of 45 to 48 knots in
the eastern zones. These values may still be too low if some of
the more aggressive guidance verifies, so high wind products may
be needed. Otherwise, a Wind Advisory almost certainly will be
needed. By Friday, the stacked jets finally move just to the east
into OK, so while north winds will persist, they will be more in
the breezy category. The area will rebound into the 70s by
Saturday as weak zonal flow aloft commences.
Over the weekend, models indicate a strong northern stream
longwave trough forming over Canada into the northern plains. This
eventually becomes a large upper level low as it moves over the
Hudson Bay area. The entire east central CONUS is progged to be
under cyclonic flow by Tuesday next week, and this is supported
among most of the guidance (including GEFS/EC ens). This synoptic
pattern shift will allow for very cold air in Canada to eventually
make its way down the plains and into the Panhandles. The first
cold front is expected on Sunday (Halloween), but the much
stronger front may not arrive until sometime between Tuesday and
Thursday (models have been going back and fourth on this). Then,
there is also the question of precipitation (possibly of the
winter variety). A subtle upper wave is progged to cross over the
southern plains around mid week. Whether this ends up being mostly
cold rain or winter precipitation will depend on where the cold
air is once the wave arrives. For now, have introduced a snow/rain
mention for Tuesday night. NBM snow probs support the mention as
does EC/GEFS probability of exceedance for 1 inch of snow. Will
need to watch closely!
Ward
FIRE WEATHER...Thursday...
Elevated to critical fire weather conditions are likely on
Thursday afternoon as wind driven RFTI values of 4 are expected
across the eastern half of the area. At this time, there is no
RH RFTI component, but it is very close as mixing should be
efficient in the afternoon for RH values to drop into the 15 to 20
percent range. North twenty foot winds will peak in the 20 to 30
mph range (locally higher) with gusts up to 45 mph in the eastern
zones. Red flag conditions are possible given ERC percentiles
near or above 60 to 70 percent.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 7 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Deaf Smith...
Donley...Gray...Hemphill...Hutchinson...Lipscomb...
Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
Wheeler.
High Wind Warning until 7 PM CDT this evening for the following
zones: Dallam...Hansford...Hartley...Moore...Oldham...
Sherman.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for the following zones: Armstrong...Carson...
Dallam...Deaf Smith...Hansford...Hartley...Hutchinson...
Moore...Oldham...Palo Duro Canyon...Potter...Randall...
Sherman.
OK...Wind Advisory until 7 PM CDT this evening for the following
zones: Beaver.
High Wind Warning until 7 PM CDT this evening for the following
zones: Cimarron...Texas.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for the following zones: Cimarron...Texas.
&&Hazardous weather outlook, Oct 27, 3:06 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
406 AM CDT Wed Oct 27 2021
OKZ001>003-TXZ001>020-317-272115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
406 AM CDT Wed Oct 27 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Windy conditions are expected to continue across the Panhandles
today. The strongest wind gusts are expected in the northwestern
Panhandles, where a High Wind Warning will remain in effect
through 7 PM. Elsewhere in the Panhandles, a Wind Advisory is in
effect.
Wind driven critical fire weather conditions are expected this
afternoon across the central and western Panhandles. A Red Flag
Warning has been issued through 7 PM for these areas. Elevated
fire weather conditions are expected across the eastern combined
Panhandles.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to critical fire weather conditions are possible for the
central and eastern Panhandles Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Thursday.
High Wind, Hutchinson
- When
- October 27, 8:45 AM CST to 1:00 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The mesonet site located near Stinnett, TX measured a maximum sustained wind of 47 mph with a max wind gust of 56 mph during the late morning and early afternoon of the 27th.
High Wind, Gray
- When
- October 27, 8:58 AM CST to 2:00 PM CST
- Where
- Gray forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Several automated weather stations around the county measured sustained winds from 40 to 50 mph during the late morning and early afternoon on the 27th.
High Wind, Moore
- When
- October 27, 9:00 AM CST to 1:00 PM CST
- Where
- Moore forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- October 27, 9:00 AM CST to 1:00 PM CST
- Where
- Potter forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Amarillo ASOS as well as multiple mesonet sites across Potter County measured sustained winds in excess of 40 mph. There was also a wind gust of 63 mph measured at the airport as well.
High Wind, Randall County
- When
- October 27, 9:00 AM CST to 1:00 PM CST
- Where
- Randall County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
High Wind, Ochiltree
- When
- October 27, 9:00 AM CST to 1:00 PM CST
- Where
- Ochiltree forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- October 27, 9:17 AM CST to 1:17 PM CST
- Where
- Armstrong forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Multiple mesonets near Claude, Goodnight and Palo Duro Canyon all measured sustained winds between 40 and 50 mph during the late morning and early afternoon on the 27th. The highest measured sustained wind occurred at 0959 CST 15 miles WSW of Clarendon.
High Wind, Armstrong
- When
- October 27, 9:39 AM CST to 11:28 AM CST
- Where
- Armstrong forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Multiple mesonets located around the county measured wind gust speeds of 58 to 60 mph between 0939 CST and 1128 CST. The highest gust was 60 mph measured at 0939 CST 15 miles WSW of Claude, TX.
High Wind, Collingsworth
- When
- October 27, 9:50 AM CST to 11:50 AM CST
- Where
- Collingsworth forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
High Wind, Donley
- When
- October 27, 9:50 AM CST to 1:00 PM CST
- Where
- Donley forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The mesonet site located 2 WSW of Clarendon, TX measure sustained winds between 40 and 45 mph for several hours during the late morning and early afternoon of the 27th.
High Wind, Hemphill
- When
- October 27, 9:55 AM CST to 11:55 AM CST
- Where
- Hemphill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
High Wind, Sherman
- When
- October 27, 10:00 AM CST to 1:00 PM CST
- Where
- Sherman forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
High Wind, Gray
- When
- October 27, 10:10 AM CST to 11:24 AM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Besides multiple stations measuring sustained winds above 40 mph, the mesonet 2 miles NW of Lake McClellan measured multiple wind gusts of 58 to 60 mph between 1010 and 1124 CST.
High Wind, Donley
- When
- October 27, 12:05 PM CST
- Where
- Donley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Besides having measured sustained winds of 40 mph plus, the mesonet located near Clarendon also measured a peak wind gust of 59 mph during the early afternoon of the 27th.
High Wind, Potter
- When
- October 27, 12:20 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Broadcast media reported on a billboard sign off of I-40 in east Amarillo damaged.
High Wind, Sherman
- When
- October 27, 12:41 PM CST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 27, 20211 death · $203,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Louisiana, October 27, 20213 injured · $3.5 million · EF2 · 7 events
- Tornadoes and Flash Flood in Texas, October 27, 20211 injured · $6.0 million · EF2 · 6 events
- Tornado and Damaging Winds in Texas, October 27, 2021$135,000 · EF0 · 9 events
- Wildfire in Texas, October 27 to 28, 2021$100,000 · 1 event
- High Wind and Strong Wind in Montana, October 27, 202162 kt wind · 9 events
- Damaging Winds in Texas, October 27, 2021$9,000 · 56 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 27 to 28, 20218 events
- Marine High Wind in North Atlantic Coastal Waters, October 27, 202170 kt wind · 7 events
- High Wind in Texas, October 27, 202153 kt wind · 7 events
- High Wind in Montana, October 27, 202155 kt wind · 6 events
- Damaging Winds in Texas, October 27, 2021$5,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985009, 985006, 985010, 985011, 985013, 985016, 985001, 985002, 985003, 985004, 985008, 985014, 985007, 985005, 985012, 985015.